Iowa, 2013

Drought in Iowa, April 1 to 23, 2013

April 1 to 23, 2013 · NWS OAX · 6 events in 6 counties and zones

Drought conditions improved markedly or ended across much of western Iowa during April as precipitation amounts of between 4 and 6 inches fell over the area as temperatures remained cooler than normal. 5 inches above normal.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Drought conditions improved markedly or ended across much of western Iowa during April as precipitation amounts of between 4 and 6 inches fell over the area as temperatures remained cooler than normal. The precipitation amounts were around 1.5 to 2.5 inches above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 31, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Mar 31, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 AM CDT MON APR 1 2013

.AVIATION...
06Z TAFS FOR KOMA...KOFK...KLNK

SNOW BAND IS CURRENTLY EXITING THE TAF SITES AND WILL HAVE PRECIP
ENDING BY 07Z AT OMA/LNK. VFR CONDITIONS HAVE ALREADY RETURNED AT
OFK AND WILL BE INTO OMA/OFK BY 08Z....AND WILL CONTINUE THROUGH
THE REST OF THE PERIOD. WINDS WILL ALSO BE DIMINISHING OVERNIGHT
AS WELL WITH LIGHT NORTH WINDS THROUGH THE DAY ON MONDAY.

&&

.PREV DISCUSSION... /ISSUED 950 PM CDT SUN MAR 31 2013/

DISCUSSION...

GOING FORECAST IS IN PRETTY GOOD SHAPE THIS EVENING. WE UPDATED
FOR FOR TIMING OF POPS AND TEMPERATURES. REGIONAL RADAR MOSAIC AND
SURFACE OBSERVATIONS INDICATE THAT PRECIP IS NOW NEAR THE I-80
CORRIDOR AND IS MOVING TO THE SOUTH AROUND 25 KT. PRECIP HAS
GENERALLY STARTED AS SOME LIGHT RAIN...BUT MIXED WITH SNOW WITHIN
THE FIRST HOUR AND THEN BECOMES ALL SNOW. REPORTS AND WEBCAM
PICTURES INDICATE THAT SOME LIGHT ACCUMULATIONS ARE OCCURRING ON
MAINLY GRASSY SURFACES. THIS TREND SHOULD CONT OVERNIGHT AND GOING
AMOUNTS OF AROUND A HALF INCH SEEM REASONABLE. THE BACK EDGE OF
THE PRECIP HAS CLEARED KYKN AND IS ALSO MOVING SOUTH AT A GOOD
CLIP AND SO JUST A FEW HOURS OF -SN ARE EXPECT WITH PRECIP ENDING
BY MORNING AT ALL LOCATIONS. TEMPERATURES HAVE WEB BULBED BACK TO
JUST ABOVE FREEZING AS PRECIP STARTS AND UPDATED TO TRY AND
INDICATE THIS IN THE GRIDS. NO OTHER CHANGES ARE PLANNED TO THE
FORECAST AT THIS TIME.

ZFP/GRIDS ALREADY SENT.

PREV DISCUSSION... /ISSUED 310 PM CDT SUN MAR 31 2013/

DISCUSSION...

MAIN FORECAST CONCERN WILL BE QUICK SHOT OF PRECIPITATION
TONIGHT...THEN GRADUAL WARMING TREND THROUGH THE WEEK.

A DRASTIC CHANGE IN TEMPERATURES WILL OCCUR OVER THE NEXT 12
HOURS WITH A SHARP COLD FRONT DROPPING OUT OF THE DAKOTAS. IN
ADDITION...A WEAK MID LEVEL SHORTWAVE WILL MOVE INTO THE REGION
AIDED BY A 105KT 300MB JET STREAK. AS THESE FEATURES APPROACH
EARLY THIS EVENING...LIGHT PRECIPITATION IS FORECAST TO MOVE SOUTH
AS WELL. WE WILL NEED TO OVERCOME SOME DRY AIR WHICH MAY LEAD TO
SPRINKLES/FLURRIES INITIALLY...BUT ONCE WE ARE ABLE TO
SATURATE...WE SHOULD HAVE A GOOD FEW HOURS OF STRONG VERTICAL
MOTION TO GENERATE LIGHT ACCUMULATING PRECIPITATION. AS THE COLD
AIR MAKES ITS ENTRANCE...WE WILL TRANSITION FROM RAIN OVER TO
SNOW. THE PREVIOUS FORECAST STILL REMAINS ON TRACK WITH SOME LIGHT
SNOWFALL ACCUMULATIONS...UNDER AN INCH...ESPECIALLY ACROSS
NORTHEAST NEBRASKA AND WEST CENTRAL IOWA.

THE MOISTURE AND SUPPORTIVE DYNAMICS ARE QUICK TO EXIT THE
REGION. ALL AVIATION...18Z TAFS FOR KOMA...KLNK AND KOFK.

CHANGEABLE CONDITIONS ARE FORECAST THROUGH THE PERIOD AS WE
TRANSITION FROM VFR...WITH A BRIEF PERIOD OF MVFR CONDITIONS WITH
RAIN AND SNOW FOR ABOUT A 6 HOUR PERIOD...AND THEN BACK TO VFR
LATE IN NIGHT. NORTHWEST WINDS...WITH SOME GUST POTENTIAL AT
KOFK/KOMA...ALTHOUGH GUSTS WILL LIKELY DIMINISH BY 20-21Z. AT THE
SAME TIME...THICKENING CLOUDS ARE FORECAST...TRANSITIONING FROM
SCT-BKN AT 150-250...TO BKN-OVC 050-080. RAIN/SNOW MIX SHOULD
BEGIN AT KOFK BY 00Z...KOMA BY 03Z AND KLNK BY 04Z. THIS BECOMES
ALL SNOW FOR A PERIOD...BUT SHOULD END AT KOFK BY 06Z...KOMA BY
07Z...AND KLNK BY 08-09Z. WINDS WILL LIKELY GUST AGAIN UP TO 20-25
KNOTS ONCE THE SNOW ARRIVES. MINOR ACCUMULATIONS EXPECTED UP TO AN
INCH. WEATHER DEPARTS AS QUICKLY AS IT ARRIVES WITH NO SIGNIFICANT
AVIATION ISSUES BEYOND 07-09Z.

DEWALDPCPN SHOULD PUSH COMPLETELY OUT OF OUR SOUTHERN
COUNTIES BEFORE 12Z AS COLD HIGH PRESSURE DROPS IN FROM THE
NORTHERN PLAINS. HAVE NUDGED MORNING LOWS DOWN A FEW DEGREES TO BE
MORE IN LINE WITH MOS GUIDANCE WHICH RANGES FROM THE UPPER TEENS
ACROSS OUR NORTH TO THE UPPER 20S IN THE SOUTH.

DRY CONDITIONS ARE EXPECTED THROUGH MUCH OF THE WORK/SCHOOL WEEK
WITH A GRADUAL WARMING TREND INTO LATE IN THE WEEK AS A WEAK UPPER
RIDGE BUILDS OVERHEAD. A CLOSED MID LEVEL SYSTEM WILL MOVE TO OUR
SOUTH ACROSS THE SOUTHERN PLAINS AND HAVE LITTLE IMPACT ON OUR
FORECAST AREA EXCEPT MAYBE A FEW MORE CLOUDS IN OUR SOUTH.

THE UPCOMING WEEKEND IS LOOKING A BIT MORE ACTIVE AS SHORTWAVE
ENERGY CROSSES THE ROCKIES AND MOVES TOWARD THE HIGH PLAINS. IN
ADDITION...A COLD FRONT IS PROGGED TO DROP ACROSS THE AREA SOMETIME
FRIDAY NIGHT OR SATURDAY. A STRENGTHENING DEEP TROUGH ACROSS THE
WESTERN CONUS LATE NEXT WEEKEND COULD MEAN A MUCH MORE ACTIVE
PATTERN FOR THE CENTRAL PLAINS IN THE LONGER RANGE.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Mar 31, 3:21 PM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 PM CDT SUN MAR 31 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
421 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTH ACROSS
THE AREA THIS THIS EVENING. RAIN OR SNOW IS EXPECTED FOR A FEW
HOURS BEHIND THE FRONT AS IT MOVES ACROSS THE AREA. SOME LIGHT
SNOW ACCUMULATIONS MAY OCCUR...WITH AMOUNTS LESS THAN AN INCH AND
MAINLY ON GRASSY SURFACES.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Fremont

When
April 1, 12:00 AM CST to April 23, 12:00 AM CST
Where
Fremont forecast zone
Reported by
Drought Monitor
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Drought, Harrison

When
April 1, 12:00 AM CST to April 23, 12:00 AM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Drought, Mills

When
April 1, 12:00 AM CST to April 23, 12:00 AM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Drought, Monona

When
April 1, 12:00 AM CST to April 23, 12:00 AM CST
Where
Monona forecast zone
Reported by
Drought Monitor
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Drought, Pottawattamie

When
April 1, 12:00 AM CST to April 23, 12:00 AM CST
Where
Pottawattamie forecast zone
Reported by
Drought Monitor
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Drought, Shelby

When
April 1, 12:00 AM CST to April 23, 12:00 AM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438439, 438441, 438442, 438443, 438444, 438445.